Montana, 2020Damaging Winds in Montana, July 10, 2020
July 10, 2020 · NWS GGW · 2 events in 2 counties and zones
A cold front from the west interacted with a warm moist air mass and an unstable atmosphere over eastern Montana to produce several strong thunderstorms, a few of which became severe over Dawson, Richland, and Wibaux Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front from the west interacted with a warm moist air mass and an unstable atmosphere over eastern Montana to produce several strong thunderstorms, a few of which became severe over Dawson, Richland, and Wibaux Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 10, 8:24 AM MST, 4 hours 48 minutes earlier.
Area forecast discussion, Jul 10, 8:24 AM MST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
924 AM MDT Fri Jul 10 2020
.DISCUSSION...
Showers and thunderstorms are moving into Phillips and Petro
counties at 9 am. Mainly clear skies over the rest of the CWA will
allow instability to increase ahead of advancing showers/tstorms.
CAPE looking to be near 2000 j/kg this afternoon over the SE
zones. HREF Updraft Helicity is indicating at least strong storms
firing up around Fort Peck lake by noon-2 pm then grow as they
move E/SE this afternoon. A busy afternoon is expected especially
east/southeast of Fort Peck Lake this afternoon, but with the
Governor's Cup fishing tournament going on today, messaging is
especially important with the potential for lots of participants
on the Lake. TFJ
Previous Discussion...
A shortwave trough moving through SE Montana early this morning
could bring a few thunderstorms to the far southern parts of the
forecast area before 8 am (14Z).
A larger shortwave trough will move across Montana today with a
cold front. The cold front will reach the western zones of the
forecast area by late morning and reach the North Dakota border by
early evening. Expect a line of showers and thunderstorms to
accompany this system today. Models are expecting a very unstable
atmosphere ahead of the front today especially from Garfield and
Valley Counties (Jordan/Glasgow) east. Will mention the
possibility of severe thunderstorms with a threat of large hail
and damaging winds this afternoon in this area.
The cold front will move to the east this evening with skies
clearing.
Upper ridge builds into the area on Saturday with clear skies and
warmer temperatures. The ridge moves to the east on Sunday with an
upper trough Sunday Night and Monday. A cold front is expected
Sunday afternoon and evening with a chance of showers and
thunderstorms. Chances for showers and thunderstorms will continue
Monday, Tuesday, and Wednesday for parts of the forecast area.
&&
.AVIATION...
FLIGHT CAT: VFR most of the time. Possible MVFR to IFR conditions
at times today and early evening due to thunderstorms.
DISCUSSION: A cold front will bring showers and thunderstorms to
the area between late morning, this afternoon and early evening.
Winds will be gusty and erratic near this line of storms, and some
hail is also possible. Skies will clear this evening as the cold
front moves to the east.
WINDS: Light and variable early this morning, E-SE 5-15 kts
this morning, becoming W-NW this afternoon as a cold front moves
through the area. Winds near the line of storms will be erratic
and gusty between 17 and 03z. Winds become light NW-W after sunset
tonight.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Jul 10, 11:41 AM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1241 PM MDT Fri Jul 10 2020
MTZ025>027-101945-
Dawson MT-Prairie MT-Wibaux MT-
1241 PM MDT Fri Jul 10 2020
...SPECIAL WEATHER STATEMENT...
At 1240 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Terry, moving east at 35 mph.
Small hail and winds in excess of 30 mph will be possible with this
storm.
Locations impacted include...
Terry, Fallon, West Glendive, Hoyt, Mildred, Zero, Calypso and Marsh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Glasgow.
&&
LAT...LON 4657 10524 4657 10545 4660 10545 4660 10549
4666 10549 4666 10558 4674 10558 4675 10562
4683 10562 4720 10483 4669 10449 4669 10461
4666 10462 4666 10473 4661 10474 4661 10486
4657 10486 4657 10498 4654 10499 4654 10524
TIME...MOT...LOC 1840Z 251DEG 29KT 4663 10536
NWS GlasgowSpecial weather statement, Jul 10, 12:39 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Glasgow MT
139 PM MDT Fri Jul 10 2020
MTZ020-023>027-062-102045-
Richland MT-Dawson MT-Prairie MT-Wibaux MT-Western Roosevelt MT-
McCone MT-Eastern Roosevelt MT-
139 PM MDT Fri Jul 10 2020
...SPECIAL WEATHER STATEMENT...
At 138 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles southeast of Frazer to near
Bloomfield to 15 miles west of Baker. Movement was northeast at 70
mph. Spotters in Prairie County have reported hail smaller than
dimes with these storms.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Sidney, Glendive, Poplar, Wibaux, Fairview, Brockton, Richey, Savage,
West Glendive, Intake, Bloomfield, Lambert, Vida, Carlyle, Lindsay,
Enid, Wooley, Crane, Midway and Hoyt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Montana.
LAT...LON 4664 10435 4667 10436 4668 10442 4669 10461
4666 10461 4666 10469 4718 10529 4787 10601
4836 10512 4794 10405 4664 10405
TIME...MOT...LOC 1938Z 231DEG 60KT 4786 10588 4737 10483 4641 10459
NWS GlasgowThunderstorm Wind, Dawson
- When
- July 10, 1:12 PM MST
- Where
- Dawson County, 0.94 mi E of Beaver Hill Dot
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.020, -104.330
At the Beaver Hill I-94 DOT site (MTBVR), a 58 mph wind gust was recorded.
Thunderstorm Wind, Richland
- When
- July 10, 1:30 PM MST
- Where
- Richland County, 18.8 mi NNW of Enid
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.950, -104.940
At the Badger Creek mesonet site (W2498), a 58 mph wind gust was recorded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 10 to 13, 20203 deaths · 10 events
- Tropical Storm and Flash Flooding in New Jersey, July 10, 20201 death · 28 events
- Tornadoes and Hail in South Dakota, July 10, 20201 injured · EF1 · 44 events
- Flash Flooding and Flood in Nebraska, July 10 to 11, 2020$32,000 · 2.5 in hail · 36 events
- Damaging Winds in Nebraska, July 10, 2020$130,000 · 65 kt wind · 5 events
- Flash Flood and Flood in Pennsylvania, July 10, 2020$50,000 · 50 kt wind · 20 events
- Hail and Damaging Winds in Nebraska, July 10 to 11, 2020$50,000 · 1.5 in hail · 17 events
- Hail and Damaging Winds in Virginia, July 10, 2020$45,000 · 1.25 in hail · 18 events
- Damaging Winds and Lightning Strike in North Carolina, July 10, 2020$63,000 · 60 kt wind · 10 events
- Hail and Damaging Winds in Ohio, July 10, 2020$35,000 · 50 kt wind · 13 events
- Flash Flood and Damaging Winds in Oklahoma, July 10, 202065 kt wind · 28 events
- Damaging Winds in West Virginia, July 10, 2020$18,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909720, 909721.